Posted by Bob Johnson (22.214.171.124) on January 18, 2001 at 11:26:38:
In Reply to: Imitrex Rebound Headaches? posted by Joe S on January 17, 2001 at 23:38:10:
Doc Greg, Drummer and I went thru a long exchange on this issue a couple of years ago.
There is sufficient medical literature recognizing the potential for triptans to induce rebound headaches that docs are paying more attention to the issue.
Two other possibilities: first, cycles are not necessarily as fixed in timing as you suggest. My own experience is that cycles may last from two to six months and this duration has varied over the last 30-years. Second, perhaps the natural pattern for one single attack is such that it lasts longer than the effective period of action of Imitrex. In that case, the temptation is to take a second dose rather soon. If that's happening, then total doses (per week/month) may be pushing you into rebound attacks.
If an attack lasts longer than the effective life of the medication, you then experience a "recurrence" of the original headache. That is, the attack is subdued some by the med but as the med wears off, the attack is able to "renew" itself. IF this is happening, trying a different triptan with a longer effective life may be helpful. (This problem was the reason Amerge was developed. It has a longer effective life than Imitrex and is helpful for long migraine attacks.)
Post a Followup